Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 26, NWS Melbourne, FL

May 25, 2009Okeechobee County, Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 25, 2009, 4:04 PM EDT for Okeechobee County, Saint Lucie County, Florida. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2009, 4:04 PM EDT (20:04 UTC)
Expired
May 25, 2009, 5:00 PM EDT
In force
56 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

Counties Okeechobee County, FL, Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 90 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2009-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2009-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 252004
SVRMLB
FLC093-111-252100-
/O.NEW.KMLB.SV.W.0026.090525T2004Z-090525T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
404 PM EDT MON MAY 25 2009

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN OKEECHOBEE COUNTY IN FLORIDA
  WESTERN ST. LUCIE COUNTY IN FLORIDA

* UNTIL 500 PM EDT.

* AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 17
  MILES NORTHEAST OF FOUR SEASONS ESTATES...OR 10 MILES SOUTHEAST OF
  FORT DRUM...AND MOVING SOUTH AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  TAYLOR CREEK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 2720 8080 2720 8082 2756 8076 2756 8063
      2756 8056 2721 8052 2721 8068 2719 8069
      2719 8077
TIME...MOT...LOC 2003Z 001DEG 9KT 2747 8067

$$


KELLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:12 PM EDT, 52 minutes earlier.

Area forecast discussion, May 25, 3:12 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
312 PM EDT MON MAY 25 2009

.DISCUSSION...
CURRENTLY-THIS EVENING...THE EAST COAST SEA BREEZE HAS BEEN A
LITTLE SLOWER MOVING INLAND THAN YESTERDAY. CLOUDS WERE SLOWLY
BUILDING ALONG IT AND EXPECT THAT COASTAL AREAS WILL HAVE THEIR
SHOT AT SHOWERS/STORMS THROUGH MID-LATE AFTERNOON THEN THE EAST
COAST BOUNDARY WILL PUSH TOWARDS THE INTERIOR COUNTIES. THERE HAS
BEEN MORE CONVECTION ALONG THE WEST COAST SEA BREEZE...AND A
LITTLE MORE GRADIENT SOUTHWESTERLY FLOW WILL HELP TO PUSH THE
BOUNDARY FURTHER INLAND THAN YESTERDAY. THEREFORE THE VAUNTED
EAST/WEST BOUNDARY COLLISION THAT EPITOMIZES THE FLORIDA RAIN
MACHINE SHOULD OCCUR A LITTLE FURTHER EAST THAN THE PAST FEW
DAYS...POSSIBLY OVER METRO ORLANDO.

TUE...LITTLE CHANGE TO THE LIGHT SOUTHWEST FLOW PATTERN.
PRECIPITABLE WATER VALUES LOOK SIMILAR STARTING OUT THE DAY...1.6
TO 1.7 INCHES. THE GFS SHOWS A WEAKENING 500 MB SHORTWAVE TROUGH
APPROACHING. THEREFORE...EXPECT SCATTERED-NUMEROUS AFTERNOON
STORMS WITH THE HIGHEST COVERAGE ON THE EAST HALF OF THE PENINSULA
DUE TO MOST NUMEROUS BOUNDARY COLLISIONS OCCURRING THERE. MOS
POPS HAVE INCREASED TO AROUND 70 PERCENT BUT WILL RETAIN CURRENT
NUMBERS THAT ARE AT 60 PERCENT.

WED-THU...MID/UPL LVL TROF OVR THE MS VALLEY WILL MERGE WITH A
SHORT WAVE TROF OVER THE NRN TIER STATES LATE TUE NIGHT AND PUSH
EAST THRU MID WEEK AS A BROAD SFC LOW OVER THE OZARK MTNS LIFTS NE
TOWARD THE GREAT LAKES. THE COMBINED SYSTEM WILL PUSH THE DLM ATLC
RIDGE AXIS INTO THE FL STRAITS...ALLOWING A DLM W/SWRLY FLOW TO
DOMINATE ACROSS THE FL PENINSULA THRU THE H100-H70 LYR.

THIS FLOW REGIME FAVORS THE E FL COAST FOR DIURNAL CONVECTION AS
IT KEEPS THE EAST COAST SEA BREEZE PINNED NEAR THE COAST WHILE
PUSHING THE WEST COAST SEA BREEZE WELL INLAND. DLM RH VALUES
ACROSS THE GOMEX AND THE NW CARIB (H100-H70 AOA 60%...H85-H50
AOA 50%)...SCT/NMRS PRECIP COVERAGE IS A GOOD BET. STRONG/SVR
CONVECTION PSBL WITH H50 TEMPS PROGGED BETWEEN -8C TO -9C DEG.
HIGHEST STORM POTENTIAL WILL BE TIED TO MESOSCALE BOUNDARY
COLLISIONS AND MID LVL SHORT WAVE VORT MAXIMUMS...WHICH ARE
DIFFICULT TO PREDICT WITH ANY DEGREE OF ACCURACY BEYOND 24HRS.

EXTENDED...(PREV DISC)
FOLLOWING THE POTENTIAL FOR CONTINUATION OF AMPLIFIED PATN OVER
THE  EASTERN CONUS AS WAVE ENERGY DROPS SOUTH FROM MID-LATITUDE
FLOW ACROSS OH/MS VALLEY AROUND FRI. LTST GFS AND TO SOME DEGREE
ECMWF SHOW LATE SEASON FRONTAL BOUNDARY MOVING ACROSS SE BUT NORTH
OF OUR AREA FRI/EARLY SAT. CONTINUATION OF SCT PRECIP ALTHOUGH
LOWER COVERAGE WITH DRYING INDICATED BEHIND PASSING SHORTWAVE OVER
THE WEEKEND.

&&

.AVIATION...STORMS THAT FORM ALONG THE EAST COAST SEA BREEZE WILL
BE CLOSER TO THE COAST TODAY AND MAY EVEN SHOW A LITTLE MORE PUSH
BACK. SO HAVE CARRIED SOME TEMPO GROUPS UNTIL 20Z KVRB-KMLB.
CLOUDS ALONG THE BOUNDARY HAVE BEEN LESS DEVELOPED IN THE NORTH SO
HAVE A LATER TEMPO TIME AT KDAB AS THEY MAY ACTUALLY GET SOME OF
THE PUSH BACK TO THE COAST FROM EAST/WEST COAST BOUNDARY COLLISION.
THE INTERIOR SITES WILL BE SQUEEZED BETWEEN THE EAST/WEST COAST
BOUNDARIES WITH THE COLLISION LIKELY BEING NEAR THE I-4 CORRIDOR...
PRODUCING THE GREATEST COVERAGE OF STORMS WITH IFR CONDITIONS AND
GUSTY WINDS/FREQUENT LIGHTNING.

ACTIVITY WILL DIE DOWN SHORTLY AFTER SUNSET. TOMORROW LOOKS SIMILAR
WITH SCATTERED-NUMEROUS AFTERNOON STORMS.

&&

.MARINE...
TONIGHT-TUE...THERE WILL BE A LIGHT GRADIENT FLOW OUT OF THE
SOUTH/SOUTHWEST. A FEW STORMS MAY PUSH ACROSS THE COAST THIS
EVENING...ESPECIALLY FROM THE CAPE NORTHWARD.

WED-SAT...A LOW PRESSURE TROF WILL PUSH OUT OF THE MS RIVER VALLEY
TOWARD THE ERN SEABOARD THRU THE UPCOMING WEEK. AS IT DOES...IT
WILL PUSH THE DLM ATLC RIDGE AXIS TOWARD THE S PENINSULA AND THE
FL STRAITS...WHICH WILL RESULT IN A W/SWRLY STEERING FLOW FOR MUCH
OF THE WEEK. WINDS WILL BECOME LIGHT NEAR THE COAST BY AFTERNOON
AS THE EAST COAST SEABREEZE FORMS. SHRA/TSRA ACTIVITY WILL
INCREASE BY MID TO LATE AFTERNOON EACH DAY WITH OFFSHORE MOVING
TSRAS POSING THE GREATEST MARINE THREAT. OUTSIDE OF TSRA
ACTIVITY...LIGHT TO MODERATE SWRLY SFC/BNDRY LYR WINDS WILL
PREVAIL WITH SEAS AOB 4FT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  69  85  71  83 /  30  60  50  70
MCO  70  88  71  86 /  20  60  50  70
MLB  69  85  71  85 /  30  60  50  70
VRB  69  84  71  85 /  30  60  50  70

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM/AVIATION...LASCODY
LONG TERM....BRAGAW
Hazardous weather outlook, May 25, 6:32 AM EDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
632 AM EDT MON MAY 25 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-252100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
632 AM EDT MON MAY 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
DEEP MOISTURE IN COMBINATION WITH SURFACE HEATING AND COOL
TEMPERATURES ALOFT WILL LEAD TO A CHANCE FOR STRONG TO POSSIBLY
SEVERE STORMS MAINLY OVER OVER INLAND AREAS THIS AFTERNOON. LIGHT
STEERING FLOW OUT OF THE SOUTHWEST WILL BRING THE COLLISION OF THE
EAST AND WEST COAST SEA BREEZE BOUNDARIES SLIGHTLY EAST OF
YESTERDAYS COLLISION...OVER WESTERN VOLUSIA...CENTRAL AND EASTERN
PORTIONS OF SEMINOLE...ORANGE...AND OSCEOLA COUNTIES. DAMAGING
WIND GUSTS...HAIL AND FREQUENT TO EXCESSIVE LIGHTNING STRIKES WILL
BE POSSIBLE IN A FEW STORMS. PERSONS PLANNING OUTDOOR ACTIVITIES
THIS MEMORIAL DAY SHOULD BE PREPARED TO MOVE INDOORS AT THE FIRST
SIGN OF THREATENING WEATHER. REMEMBER LIGHTNING CAN STRIKE WELL
BEFORE THE ARRIVAL OF RAINFALL WHEN A STORM APPROACHES.

...FLOOD IMPACT...
SLOWLY MOVING NUMEROUS SHOWERS AND LIGHTNING STORMS WILL GENERATE
LOCALLY HEAVY RAIN OVER SATURATED GROUND AND IN SOME CASES ALREADY
FLOODED AREAS. SLOW STORM MOVEMENT WILL PROMOTE LOCALLY 2 TO 3
INCHES OF RAIN IN SOME AREAS THIS AFTERNOON. THE HIGHEST TOTALS
ARE EXPECTED TO BE ASSOCIATED WITH THE AFTERNOON SEA BREEZE
COLLISION...FROM WESTERN VOLUSIA COUNTY SOUTHWARDS WITH ACTIVITY
DRIFTING EAST INTO THE EVENING.

...RIP CURRENT IMPACT...
OCEAN CONDITIONS WILL CONTINUE TO PRODUCE A MODERATE RISK OF RIP
CURRENTS AT AREA BEACHES TODAY. THE THREAT WILL BE HIGHEST
THROUGH 230 PM DURING THE OUTGOING TIDE. BEACHGOERS ARE URGED
CHECK WITH BEACH PATROL FOR LOCAL CONDITIONS AND TO SWIM WITHIN
SIGHT OF A LIFEGUARD WHILE NEVER SWIMMING ALONE.

...MARINE THUNDERSTORM GUST IMPACT...
A FEW THUNDERSTORMS ARE EXPECTED TO MOVE OFF THE COAST LATER THIS
AFTERNOON...MAINLY FROM CAPE CANAVERAL NORTH. THESE STORMS MAY
PRODUCE LOCAL WIND GUSTS ABOVE 35 KNOTS.

...WATERSPOUT IMPACT...
MORNING SHOWERS AND THUNDERSTORMS MAY PRODUCE A WATERSPOUT OVER
THE INTRACOASTAL WATERWAY THROUGH EARLY AFTERNOON BEFORE THE SEA
BREEZE PUSHES INLAND.

...RIVER FLOOD IMPACT...
CURRENT AND PROJECTED RIVER STAGES AT LAKE HARNEY... SANFORD...AND
DELAND ARE NOT A CONCERN AT THIS TIME. HOWEVER...THE RIVER LEVEL AT
ASTOR IS VERY CLOSE TO FLOOD STAGE AND IS FORECAST TO REMAIN JUST
BELOW THAT LEVEL FOR THE NEXT FEW DAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
WELL ABOVE AVERAGE RAIN CHANCES WILL CONTINUE THROUGH THE REMAINDER
OF THE WEEK AS ABUNDANT MOISTURE REMAINS OVER THE REGION. THE
POSSIBILITY OF ADDITIONAL HEAVY RAINS OVER ALREADY FLOODED AREAS
WILL CONTINUE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

PENDERGRAST

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 4:34 PM EDTTornado WarningMLBSaint Lucie41 min
May 25, 4:58 PM EDTSevere Thunderstorm WarningMLBMartin, Saint Lucie62 min
May 25, 5:12 PM EDTSevere Thunderstorm WarningMLBOrange, Osceola21 min
May 25, 6:07 PM EDTSevere Thunderstorm WarningMLBOrange, Seminole45 min
May 25, 6:25 PM EDTAreal Flood AdvisoryMLBOrange, Seminole110 min
May 25, 7:49 PM EDTAreal Flood AdvisoryMLBOsceola56 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.